Texas, 2020High Wind in Texas, March 19, 2020
March 19, 2020 · NWS AMA · 18 events in 12 counties and zones
An intense surface low pressure center north of the Texas and Oklahoma Panhandles moved from southeast Colorado into southwest Kansas during the late morning and early afternoon. The associated strong pressure gradient across the Panhandles resulted in numerous reports of high winds across the western two-thirds of the Texas Panhandle.
Every event with a place to put it; 18 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 18
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An intense surface low pressure center north of the Texas and Oklahoma Panhandles moved from southeast Colorado into southwest Kansas during the late morning and early afternoon. The associated strong pressure gradient across the Panhandles resulted in numerous reports of high winds across the western two-thirds of the Texas Panhandle.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Mar 19, 5:10 AM CST, 5 hours 2 minutes earlier.
Area forecast discussion, Mar 19, 5:10 AM CST, 5 hours 2 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
610 AM CDT Thu Mar 19 2020
.AVIATION...For the 12z TAFs...
Surface winds gusting above 40 kt at all terminals today will be
main issue. Southwest direction will shift to northwest this
evening with passage of polar cold front. VFR conditions
expected next 24 hours.
&&
.PREV DISCUSSION... /Issued 345 AM CDT Thu Mar 19 2020/
SHORT TERM...
Overnight showers and thunderstorms brought measurable
precipitation to most of the Texas Panhandle with only a handful
of West Texas Mesonet stations missing out. Current activity over
a large part of the southeast half of the Combined Texas and
Oklahoma Panhandles expected to end before the Thursday daytime
period begins.
Strong shortwave trof expected to drive Pacific cold front across
the forecast area by 10 AM, with dry southwest and west winds
increasing with its passage. A Wind Advisory will be in effect
today across all of the area, with sustained winds of 35 MPH or
higher. The strongest winds are expected along a wide corridor
from near Glenrio to near Beaver. May see winds briefly reach 40
MPH or a few gusts reaching 58 MPH within this area, so a possible
upgrade to a High Wind Warning may be needed. Winds will stay up
well into the evening as a polar cold front moves in from the
northwest.
High temperatures today expected to be a few degrees above
normal, thanks to the downsloping winds. Lows tonight about 5 to
10 degrees below normal, with all but the southeast part of the
forecast area freezing. North and northeast post-frontal winds on
Friday will diminish during the afternoon. Cold air advection
expected to hold max temperatures below 50 over most of the area
on Friday, about 15 to 20 degrees below normal.
Cockrell
LONG TERM...Friday night through Thursday
Southwesterly flow aloft across the Panhandles Friday night and
Saturday and a surface ridge building down from the northeast into
the forecast area will maintain dry conditions. Freezing temps
Friday night with a moderating trend into the weekend. A shortwave
trough over the Great Basin region and Four Corners region
Saturday will approach the Panhandles by late in the day and into
Saturday night. Surface low over northeastern New Mexico and
southeastern Colorado with frontal boundary will push south
Sunday through Sunday evening across the Panhandles.
Rain showers are expected late Saturday into Saturday night ahead
of the shortwave trough across mainly the Oklahoma Panhandle and
the northern half of the Texas Panhandle before exiting east out
of the forecast area by 12Z Sunday. An upper ridge will build in
from the west early to mid next week with dry and warmer
conditions expected. Next cold front not expected until late next
week.
Schneider
FIRE WEATHER...
Strong winds today will lead to elevated fire weather conditions
across the western 2/3 of the Oklahoma Panhandle. This area
received no rain during the past 24 hours, with spotty amounts
below 0.15" the day before. Although relative humidity should rise
above 20 percent by 7 PM, will issue Fire Danger Statement to run
through 10 PM, as we expect this to be a wind-driven episode.
Cockrell
&&
.AMA Watches/Warnings/Advisories...
TX...Wind Advisory from 10 AM this morning to 10 PM CDT this evening
for the following zones: Armstrong...Carson...
Collingsworth...Dallam...Deaf Smith...Donley...Gray...
Hansford...Hartley...Hemphill...Hutchinson...Lipscomb...
Moore...Ochiltree...Oldham...Palo Duro Canyon...Potter...
Randall...Roberts...Sherman...Wheeler.
OK...Wind Advisory from 10 AM this morning to 10 PM CDT this evening
for the following zones: Beaver...Cimarron...Texas.
&&
03/11Hazardous weather outlook, Mar 19, 5:42 AM CST, 4 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
642 AM CDT Thu Mar 19 2020
OKZ001>003-TXZ001>020-317-192115-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
642 AM CDT Thu Mar 19 2020
This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.
.DAY ONE...Today and Tonight.
Isolated thunderstorms are expected across the northeast one-
third of the Combined Panhandles this morning. No severe
thunderstorms are expected.
Sustained southwest to west winds around 35 to 40 mph with gusts
of 45 to 55 mph or higher is expected today, and a Wind Advisory
has been issued for all of the Texas and Oklahoma Panhandles today
through this evening.
Elevated fire weather conditions are expected across the western
and central Oklahoma Panhandle as sufficient rain did not occur in
those areas recently. Also, minimum relative humidity values near
or just below 20 percent are expected across the western and
central Oklahoma Panhandle along with southwest to west 20 foot
winds of 25 to 35 mph or higher with higher gusts. The winds are
forecast to shift to the northwest and north late this afternoon
into this evening.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
The probability for widespread hazardous weather is low at this
time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated at this time.
Area fire managers and emergency officials should be alert for
elevated fire weather conditions today through this evening over
the western and central Oklahoma Panhandle.
03
In the hours before
Special weather statement, Mar 19, 4:28 AM CST, 5 hours 44 minutes before
Special Weather Statement
National Weather Service Amarillo TX
528 AM CDT Thu Mar 19 2020
TXZ007>009-012>014-016>018-317-191130-
Hutchinson TX-Gray TX-Roberts TX-Potter TX-Palo Duro Canyon TX-
Randall TX-Carson TX-Deaf Smith TX-Armstrong TX-Moore TX-
528 AM CDT Thu Mar 19 2020
...SIGNIFICANT WEATHER ADVISORY FOR ARMSTRONG...RANDALL...CARSON...
HUTCHINSON...SOUTHEASTERN DEAF SMITH...GRAY...POTTER...ROBERTS AND
EASTERN MOORE COUNTIES UNTIL 630 AM CDT...
At 528 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 5 miles east of Sunray to near Sanford to 6
miles east of Buffalo Lake. Movement was east at 65 mph.
Half inch hail and wind gusts of 50 to 55 mph will be possible with
these storms.
Locations impacted include...
Amarillo, Pampa, Canyon, Borger, Panhandle, Claude, Fritch, Sunray,
Stinnett, White Deer, Lake Tanglewood, Groom, Lefors, Skellytown,
Sanford, Buffalo Lake, Bushland, Lake Mcclellan, Wayside and
Umbarger.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Take shelter in a sturdy building if threatening weather approaches.
&&
LAT...LON 3475 10229 3606 10182 3606 10070 3518 10075
3518 10109 3475 10109
TIME...MOT...LOC 1028Z 268DEG 56KT 3599 10174 3567 10156 3487 10202
JCHigh Wind, Sherman
- When
- March 19, 10:12 AM CST to 4:28 PM CST
- Where
- Sherman forecast zone
- Measured
- 43 kt (49 mph) measured sustained
- Reported by
- Mesonet
- Coordinates
- 36.278, -101.893 (the zone’s center; the record gives no point)
The West Texas Mesonet station 4 miles west-northwest of Stratford measured sustained winds in the 40 to 50 MPH range during this time period. The highest sustained wind of 50 MPH occurred at 14:06.
High Wind, Oldham
- When
- March 19, 10:20 AM CST to 4:55 PM CST
- Where
- Oldham forecast zone
- Measured
- 43 kt (49 mph) measured sustained
- Reported by
- Mesonet
- Coordinates
- 35.405, -102.603 (the zone’s center; the record gives no point)
The West Texas Mesonet station 11 miles south-southwest of Romero measured sustained winds in the 40 to 50 MPH range during this time period. The highest sustained wind of 50 MPH occurred at 16:00.
High Wind, Gray
- When
- March 19, 10:29 AM CST to 5:15 PM CST
- Where
- Gray forecast zone
- Measured
- 37 kt (43 mph) measured sustained
- Reported by
- Mesonet
- Coordinates
- 35.401, -100.813 (the zone’s center; the record gives no point)
The West Texas Mesonet station 2 miles northwest of Lake McClellan measured sustained winds in the 40 to 43 MPH range during this time period. The highest sustained wind of 43 MPH occurred at 15:03.
High Wind, Deaf Smith
- When
- March 19, 10:33 AM CST to 4:47 PM CST
- Where
- Deaf Smith forecast zone
- Measured
- 37 kt (43 mph) measured sustained
- Reported by
- Mesonet
- Coordinates
- 34.966, -102.605 (the zone’s center; the record gives no point)
The West Texas Mesonet station 11 miles west-northwest of Bootleg measured sustained winds in the 40 to 43 MPH range during this time period. The highest sustained winds of 43 MPH occurred at 11:02, 11:20, 11:33, 11:41 and 13:11.
High Wind, Hutchinson
- When
- March 19, 11:07 AM CST to 5:55 PM CST
- Where
- Hutchinson forecast zone
- Measured
- 41 kt (47 mph) measured sustained
- Reported by
- Mesonet
- Coordinates
- 35.840, -101.355 (the zone’s center; the record gives no point)
The West Texas Mesonet station 1 mile north-northwest of Stinnett measured sustained winds in the 40 to 47 MPH range during this time period. The highest sustained wind of 47 MPH occurred at 15:50.
High Wind, Hansford
- When
- March 19, 11:25 AM CST to 5:07 PM CST
- Where
- Hansford forecast zone
- Measured
- 43 kt (49 mph) measured sustained
- Reported by
- Mesonet
- Coordinates
- 36.278, -101.354 (the zone’s center; the record gives no point)
The West Texas Mesonet station 1 mile northwest of Palo Duro Reservoir measured sustained winds in the 40 to 49 MPH range during this time period. The highest sustained wind of 49 MPH occurred at 15:41.
High Wind, Potter
- When
- March 19, 12:56 PM CST to 4:09 PM CST
- Where
- Potter forecast zone
- Measured
- 38 kt (44 mph) measured sustained
- Reported by
- Mesonet
- Coordinates
- 35.401, -101.894 (the zone’s center; the record gives no point)
The West Texas Mesonet station 15 miles north-northwest of Amarillo measured sustained winds in the 40 to 44 MPH range during this time period. The highest sustained wind of 44 MPH occurred at 15:37.
High Wind, Oldham
- When
- March 19, 1:16 PM CST to 4:11 PM CST
- Where
- Oldham forecast zone
- Measured
- 36 kt (41 mph) measured sustained
- Reported by
- Mesonet
- Coordinates
- 35.405, -102.603 (the zone’s center; the record gives no point)
The West Texas Mesonet station 6 miles west-southwest of Adrian measured sustained winds in the 40 to 42 MPH range during this time period. The highest sustained wind of 42 MPH occurred at 14:25.
High Wind, Armstrong
- When
- March 19, 1:54 PM CST to 5:42 PM CST
- Where
- Armstrong forecast zone
- Measured
- 36 kt (41 mph) measured sustained
- Reported by
- Mesonet
- Coordinates
- 34.965, -101.357 (the zone’s center; the record gives no point)
The West Texas Mesonet station at Goodnight measured sustained winds in the 40 to 42 MPH range during this time period. The highest sustained winds of 42 MPH occurred at 17:06 and 17:13.
High Wind, Moore
- When
- March 19, 2:15 PM CST to 5:31 PM CST
- Where
- Moore forecast zone
- Measured
- 42 kt (48 mph) measured sustained
- Reported by
- Mesonet
- Coordinates
- 35.838, -101.893 (the zone’s center; the record gives no point)
The West Texas Mesonet station 1 mile west-northwest of Fritch measured sustained winds in the 40 to 48 MPH range during this time period. The highest sustained wind of 48 MPH occurred at 15:29.
High Wind, Randall County
- When
- March 19, 2:15 PM CST to 3:22 PM CST
- Where
- Randall County forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- Mesonet
- Coordinates
- 34.966, -101.897 (the zone’s center; the record gives no point)
The West Texas Mesonet station 3 miles north-northeast of Umbarger measured sustained winds of the 40 MPH range during this time period.
High Wind, Sherman
- When
- March 19, 2:19 PM CST
- Where
- Sherman forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 36.278, -101.893 (the zone’s center; the record gives no point)
This gust was measured at the West Texas Mesonet station 4 miles west-northwest of Stratford.
High Wind, Carson
- When
- March 19, 2:19 PM CST to 5:41 PM CST
- Where
- Carson forecast zone
- Measured
- 38 kt (44 mph) measured sustained
- Reported by
- Mesonet
- Coordinates
- 35.404, -101.354 (the zone’s center; the record gives no point)
The West Texas Mesonet station 1 mile south-southwest of Panhandle measured sustained winds in the 40 to 44 MPH range during this time period. The highest sustained wind of 44 MPH occurred at 15:41.
High Wind, Moore
- When
- March 19, 2:35 PM CST to 3:35 PM CST
- Where
- Moore forecast zone
- Measured
- 36 kt (41 mph) measured sustained
- Reported by
- AWOS
- Coordinates
- 35.838, -101.893 (the zone’s center; the record gives no point)
Sustained winds of 40 to 41 MPH were measured at Moore County Airport, located 3 miles west of Dumas, during this time period. The highest sustained wind of 41 MPH occurred at 15:35.
High Wind, Hartley
- When
- March 19, 2:47 PM CST
- Where
- Hartley forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 35.840, -102.603 (the zone’s center; the record gives no point)
This gust was measured at Dalhart Municipal Airport, located 3 miles northwest of Dalhart.
High Wind, Moore
- When
- March 19, 3:33 PM CST
- Where
- Moore forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 35.838, -101.893 (the zone’s center; the record gives no point)
This gust was measured at the West Texas Mesonet station 1 mile west-northwest of Fritch.
High Wind, Oldham
- When
- March 19, 4:00 PM CST
- Where
- Oldham forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 35.405, -102.603 (the zone’s center; the record gives no point)
This gust was measured at the West Texas Mesonet station 11 miles south-southwest of Romero.
High Wind, Hutchinson
- When
- March 19, 4:06 PM CST
- Where
- Hutchinson forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 35.840, -101.355 (the zone’s center; the record gives no point)
This gust was measured at the West Texas Mesonet station 1 mile north-northwest of Stinnett.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Dense Fog in Iowa, March 19, 20201 death · 1 injured · $85,000 · 1 event
- Tornadoes and Hail in Arkansas, March 19, 20201 injured · $485,000 · EF2 · 12 events
- Winter Weather in South Dakota, March 19, 20201 death · 1 event
- Flash Flooding and Flooding in Ohio, March 19 to 22, 2020$1.2 million · 50 kt wind · 38 events
- Tornadoes and Flash Flooding in Illinois, March 19 to 22, 20201 injured · $436,000 · EF1 · 10 events
- Winter Weather in South Dakota, March 19 to 20, 202011 injured · 15 events
- Tornadoes and Flash Flooding in Oklahoma, March 19 to 22, 2020$145,000 · EF1 · 15 events
- Flash Flooding and Flooding in Missouri, March 19 to 20, 2020$32,000 · 50 kt wind · 67 events
- Hail and High Wind in Nebraska, March 19 to 20, 2020$200,000 · 1.25 in hail · 17 events
- Hail and Damaging Winds in Texas, March 19, 2020$12,000 · 2.75 in hail · 9 events
- Flash Flood and Flood in Indiana, March 19 to 20, 2020$15,000 · 53 kt wind · 4 events
- High Wind in Oklahoma, March 19, 202053 kt wind · 11 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 876504, 876479, 876475, 876469, 876490, 876477, 876457, 876453, 876473, 876472, 876517, 876136, 876478, 876452, 876145, 876150, 876153, 876155.